Cisplatin – Week 6

August 23, 2018

I had my last dose of Cisplatin today. The 6th week of this awful stuff. It was reduced by 50% this time. The side effects were really getting to be too much, but both of the oncologists wanted me to do it rather than skip it, and I understand the whys of that, but doing a full dose was out of the question. The oncologist had been dosing it down by 20 or 25% each week as it was. I think it got dropped so much more also because I’d already had my last radiation treatment so this last one was to continue its work the same way the radiation does after its complete, too.

I’ve reached the point in the past 2 weeks where eating and drinking were really a challenge. Mostly because this chemo wreaked complete havoc on my digestive system again like AC chemo did. I lost my appetite and when I would try to drink fluids, my stomach would react like I was full. Then, to top it all off, Cisplatin makes everything taste awful. It was similar to AC and Taxol but worse. It’s both a salty and metallic kind of taste effect. Meat started tasting bad about week 2 or 3. I figured this was because there was iron in the meat and the platinum brought out some of that flavor and reacted with it. Then, about week 4 peanut butter went on the no-go list. Dunno what’s in it that reacted with the platinum, but it was bad.

What works? Lemony muffins, Raisin Bran, oatmeal, fruit, veggies, eggs, milk, most cheese, and just about anything with a more savory flavor. I found that most ethnic foods like Chinese, Japanese, Thai, Indian, Italian and Greek had that savory taste so they work pretty well. So garlic green beans, pad thai, pho, ramen, shrimp dishes, dishes with ginger, Greek salad, olives, marinara sauce, garlicky hummus, mushrooms, veggie/mushroom pizza, and a few others. Olives were delicious on both AC and Taxol, so it’s no surprise they’re still delicious on Cisplatin. Drink-wise, flavored waters, lemonades, Gatorade, milk and some teas were still good. Plain water was okay. It just tastes better with something in it.

My radiation oncologist told me to make sure I was getting enough protein so that my tissue can heal better. That’s hard to do when a lot of protein-rich foods are off the table. Like meats, spinach is high in iron which means that it and Cisplatin clash. In other dishes, it’s okay, but a spinach salad is out of the question. When so many foods are tough to tolerate because of the taste issues, it became necessary to start supplementing my diet with protein drinks. Thankfully, they don’t taste awful. Or at least no worse than they did before chemo.

As it got more difficult to get more than 2 quarts/liters of fluids in a day, I talked with the nurses about getting IV fluids to help keep me hydrated. I started getting IV fluids during week 4. It’s about a 1-2 hour infusion of plain saline. During chemo weeks, which includes my Herceptin and Perjeta infusions, I would get IV fluids twice a week. I’m hoping to be able to drink enough again 2 weeks from now that I won’t need to go in for fluids anymore.

Another fun side effect showed up again last week. It is the little pimple things that I got on my stomach and thighs during AC. I used clindamycin on them and they’re slowly going away.

As far as other side effects are concerned, the ones I’ll be tracking and noting are vision changes, food taste, neuropathy, chemo brain, energy levels, and the condition of my skin & nails.

I’m happy that I can look forward to feeling better in a few weeks again.

About Pink Ribbon Road

This blog is about receiving and living with a breast cancer diagnosis.
This entry was posted in Chemo, Milestones, Radiation, Treatment, Uncategorized and tagged , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.